Discussions that mention atenolol

High & Low Blood Pressure board


I have been taking atenolol (50 mg), Micardis Plus (80 mg) and Norvasc (5 mg), for a few years. I find that I'm always tired, and I hate feeling that way. I'm going to see my doctor next week, and will ask him if perhaps he can cut the dose of some of these meds. I really don't like taking all these pills, but I know that I need to keep my BP in check. Does anyone else have this problem?
I'm with you on disliking the way the meds make you feel -- especially the atenolol. Until about a month ago, I was taking 200 mg atenolol, 40 lisinopril, and 25 HCTZ and could only make my bp readings fairly acceptable. I walked around feeling soooo tired all the time.

I'm now taking exactly half of the above doses, and my readings have been great. I don't understand it, but I'm happy and feeling a lot better. My Dr. said that we'll just monitor the bp and hopefully won't have to up the dose.

I don't even know if it's possible, but I got to thinking that I might have been over-medicated and my body was trying to compensate in some way. I'm probably way off target, though.

Good luck with finding meds that leave you feeling better.
I was just catching up and reading all the interesting replies. I know I shouldn't read too much on the internet, but one site mentioned that taking ccbs (norvasc) with atenolol may have an additive effect. I will ask the doctor on Monday when I go. I was also wondering if anyone takes atenolol at bedtime? I asked the pharmacist about this and she told me that I should take it in the morning. Also, I was reading in the newspaper about the importance of taking vitamin D - (400 iu). Another pill to add to the stash??!!
My sympathy to everyone stuggling with HBP meds. One warning to those on Atenolol, although everyone is different, some people (such as myself) can have extreme withdrawl effects coming off Atenolol. Be careful if you plan on stopping it, talk to your Dr., but be advised that the medical community does not all suscribe to the fact that Atenolol withdrawl can have severe side effects so some physicians may not treat your withdrawl properly.
Flowergirl - I see that you are a "Canuck" - so am I. Did you decrease your meds without your doctor knowing about it? I would love to do that, but I'm too scared. Monday, I'll talk about my meds with my doctor, and see what he says. It was my cardiologist that perscribed Norvasc, in addition to atenolol and Micardis Plus. As I previously mentioned, I don't like the fact that calcium channel blockers (norvasc) and atenolol don't seem to "go together". I think I'll call my pharmacy and ask them if it's "safe" to take norvasc and atenolol. They're pretty alert to the meds I take and should know which ones interact with the others.
Arlmon,

[QUOTE]Flowergirl - I see that you are a "Canuck" - so am I. Did you decrease your meds without your doctor knowing about it? I would love to do that, but I'm too scared.

With me it was the opposite - I had to stop taking mine because I was too scared to take them. For several weeks, my blood pressure was exceptionally low - too low for comfort. This was my main reason for reducing the dosage of a couple of the meds. As it turned out, even the reduced dosages resulted in too great a reduction in blood pressure. When I asked the doctor I saw recently (whose name I don't know) whether or not to take my meds, given my blood pressure readings, she did not answer my question. So now I take the meds as I see fit, according to my blood pressure readings. Receiving no help with this was kind of dissapointing. I am supposed to be seeing a doctor (my new physician) at the end of the month.

[QUOTE]Monday, I'll talk about my meds with my doctor, and see what he says. It was my cardiologist that perscribed Norvasc, in addition to atenolol and Micardis Plus. As I previously mentioned, I don't like the fact that calcium channel blockers (norvasc) and atenolol don't seem to "go together". I think I'll call my pharmacy and ask them if it's "safe" to take norvasc and atenolol. They're pretty alert to the meds I take and should know which ones interact with the others

You can ask - you'll probably hear that "some patients seem to tolerate this combination quite well". I know that a couple of my doctors don't think it's a great combination at all, without coming out and actually saying it (e'.g. expressed surprise upon learning I take both). Please make sure to post what your doctor says. :) I read that Diovan has a great future - not just in blood pressure lowering. Time will tell. How effective has Micardis Plus been for you? I would imagine it has the same desirable properties as its sister drug, Diovan.

flowergirl
I went to see my GP this past Monday. I told him what I read about taking norvasc and atenolol together, and he told me that it's not uncommon for these meds to be perscribed together. I wanted him to lower my doses, but he told me that since my BP is good (it was 130/70 in his office), I should continue. I will speak to my cardiologist, but that's not until September. As far as my diuretic goes, I never felt sick from it. it's combined with the Micardis, and I find that taking it late afternoon works for me. When I have blood tests, the potassium level is checked.
Flowergirl - thanks for your reply. Not that I don't like my GP, but I will feel better when I speak to the cardiologist about the atenolol and norvasc. I was just reading the side effects of Micardis Plus, and it said that cholesterol and triglyceride levels when increase when taking HCT. You just can't win!
What is your BP?